Alert archive / California / Winter Storm Watches in 2021
Winter Storm Watch 3, NWS Reno, NV
NWS Reno, NV issued this winter storm watch at Mar 8, 2021, 3:59 AM PST for 5 counties in California; Douglas County, Washoe County, Nevada. It took effect at Mar 9, 2021, 4:00 PM PST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Mar 8, 2021, 3:59 AM PST (11:59 UTC)
- In effect from
- Mar 9, 2021, 4:00 PM PST
- Expired
- Mar 8, 2021, 2:45 PM PST
- In force
- Issued by
- NWS Reno, NV
Counties Alpine County, CA, El Dorado County, CA, Mono County, CA, Nevada County, CA, Placer County, CA, Douglas County, NV, Washoe County, NV
The radar
The Reno radar (KRGX), 92 km from the middle of the area, began a volume at 12:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Reno, NV (KREV), launched 00:00Z, 12.0 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2607 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- -11 m²/s²
- 0-3 km storm-relative helicity
- 144 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
968 WWUS45 KREV 081159 WSWREV URGENT - WINTER WEATHER MESSAGE National Weather Service Reno NV 359 AM PST Mon Mar 8 2021 CAZ072-073-NVZ002-091200- /O.NEW.KREV.WS.A.0003.210310T0000Z-210310T1800Z/ Greater Lake Tahoe Area-Mono County- Including the cities of South Lake Tahoe, Truckee, Bridgeport, Coleville, Mammoth Lakes, Stateline, and Incline Village 359 AM PST Mon Mar 8 2021 ...WINTER STORM WATCH IN EFFECT FROM TUESDAY AFTERNOON THROUGH WEDNESDAY MORNING... * WHAT...Heavy snow possible. For the Tahoe Basin...6 to 12 inches possible at Lake Tahoe level with 12 to 18 inches above 7000 feet. For Alpine and Mono counties...6 to 12 inches possible above 7000 feet with up to 18 inches near the crest, and up to 4 inches possible along and east of US-395. * WHERE...Greater Lake Tahoe Area and Mono County. * WHEN...From Tuesday afternoon through Wednesday morning. * IMPACTS...Travel could be very difficult. The hazardous conditions could impact the evening commute Tuesday and morning commute Wednesday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Now is the time to prepare an emergency kit for your home and car. If traveling consider alternate plans, remember to carry tire chains, extra food, water and clothing. Once the storm arrives, travel may be difficult or impossible for an extended period of time. && $$ http://www.weather.gov/reno
1 follow-up statement
491 WWUS45 KREV 082245 WSWREV URGENT - WINTER WEATHER MESSAGE National Weather Service Reno NV 245 PM PST Mon Mar 8 2021 CAZ072-NVZ002-100000- /O.UPG.KREV.WS.A.0003.210310T0000Z-210310T1800Z/ /O.NEW.KREV.WW.Y.0012.210310T0000Z-210311T0300Z/ Greater Lake Tahoe Area- Including the cities of South Lake Tahoe, Truckee, Stateline, and Incline Village 245 PM PST Mon Mar 8 2021 ...WINTER STORM WATCH UPGRADED TO A WINTER WEATHER ADVISORY... ...WINTER WEATHER ADVISORY IN EFFECT FROM 4 PM TUESDAY TO 7 PM PST WEDNESDAY... * CHANGES...Winter Storm Watch Upgraded to a Winter Weather Advisory. * WHAT...Snow expected. 4 to 8 inches possible at Lake Tahoe level and along the Carson Range. 8 to 16 inches possible above 7000 feet west of Highway 89. * WHERE...Greater Lake Tahoe Area. * WHEN...From 4 PM Tuesday to 7 PM PST Wednesday. * IMPACTS...Travel could be very difficult. The hazardous conditions could impact the commute Tuesday evening and particularly for the Wednesday morning commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... Even light snowfall causes major travel delays, especially during periods of high traffic volume. Be sure to allow extra time to reach your destination. Leave extra space between vehicles since it takes longer to stop on slick roadways. The latest road conditions can be obtained by calling 5 1 1. && $$ CAZ073-100000- /O.UPG.KREV.WS.A.0003.210310T0000Z-210310T1800Z/ /O.NEW.KREV.WW.Y.0012.210310T0000Z-210311T0300Z/ Mono County- Including the cities of Bridgeport, Coleville, and Mammoth Lakes 245 PM PST Mon Mar 8 2021 ...WINTER STORM WATCH UPGRADED TO A WINTER WEATHER ADVISORY... ...WINTER WEATHER ADVISORY IN EFFECT FROM 4 PM TUESDAY TO 7 PM PST WEDNESDAY... * CHANGES...Winter Storm Watch Upgraded to a Winter Weather Advisory. * WHAT...Snow expected. 8 to 16 inches possible above 8000 feet to the Sierra crest. 2-6 inches possible for communities along Highway 395. 1-2 inches possible east of Highway 395. * WHERE...Mono County. * WHEN...From 4 PM Tuesday to 7 PM PST Wednesday. * IMPACTS...Travel could be very difficult. The hazardous conditions could impact the morning or evening commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... Even light snowfall causes major travel delays, especially during periods of high traffic volume. Be sure to allow extra time to reach your destination. Leave extra space between vehicles since it takes longer to stop on slick roadways. The latest road conditions can be obtained by calling 5 1 1. && $$ CAZ071-100000- /O.NEW.KREV.WW.Y.0012.210309T2100Z-210311T0300Z/ Lassen-Eastern Plumas-Eastern Sierra Counties- Including the cities of Portola and Susanville 245 PM PST Mon Mar 8 2021 ...WINTER WEATHER ADVISORY IN EFFECT FROM 1 PM TUESDAY TO 7 PM PST WEDNESDAY... * WHAT...Snow expected. Total snow accumulations of up to two inches, except 4 to 8 inches west of highway 395 including Fredonyer and Yuba passes. * WHERE...Lassen-Eastern Plumas-Eastern Sierra Counties. * WHEN...From 1 PM Tuesday to 7 PM PST Wednesday. * IMPACTS...Plan on slippery road conditions. The hazardous conditions could impact the morning or evening commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... Even light snowfall causes major travel delays, especially during periods of high traffic volume. Be sure to allow extra time to reach your destination. Leave extra space between vehicles since it takes longer to stop on slick roadways. The latest road conditions can be obtained by calling 5 1 1. && $$ http://www.weather.gov/reno
What forecasters said that day
The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this winter storm watch went out at Mar 7, 1:52 PM PST, 14 hours 7 minutes earlier.
Area forecast discussion, Mar 7, 1:52 PM PST, 14 hours 7 minutes before
Area Forecast Discussion National Weather Service Reno NV 152 PM PST Sun Mar 7 2021 .SYNOPSIS... Active weather pattern begins Monday with widespread windy conditions and a return of Sierra snow. General storminess sticks around through the work week with periods of snow and rain, winds, and cooler temperatures. && .SHORT TERM... Changes to the forecast: * Issued Wind Advisories for the Highway 395 corridor from Lassen south into Douglas and Mineral counties, a high wind watch for Mono county, and lake wind advisories for Tahoe and Pyramid Lakes. * Eastern Sierra has the best chance for stronger, damaging wind gusts, but there is a bit of uncertainty in if the strong upper level winds will mix down to the surface. Plan for wind gusts 40- 50 mph, but they could be stronger. On Monday, the first wave associated with the main trough hanging out off the Pacific Northwest coast will initially 'arrive' with a concern for strong wind gusts. The upper jet trucks in with 700mb wind speeds around 40-50kts and widespread 600mb winds around 50kts. The strongest winds shouldn't mix down to the surface until later in the afternoon, but some foothill locations or areas downwind of canyons may 'get lucky' enough to see some wind gusts in the 40-60 mph range before midday. Areas of concern will be the Highway 395-Interstate 580 corridor midday Monday through the evening, where wind gusts may exceed 50 mph at times. Wind prone areas (Susanville/Hwy 395, Galena, and Hwy 95/Walker Lake to name a few) will see those 50+ mph wind gusts more readily. The usual impacts will occur with these wind gusts: choppy lake conditions, aviation turbulence and wind shear, as well as high profile vehicle restrictions. We will probably be contending with areas of blowing dust downwind of dry lake beds tomorrow as well. Sierra ridges will be gusting in the 70-90 mph range for this event as well. For our folks in the eastern Sierra, it will be windy. Plan on wind gusts 40-55 mph tomorrow, but some areas may perform better than others. We're keeping an eye on the Bridgeport vicinity in particular. The uncertainty lies with the potential for stronger winds mixing down to the surface, which is why we decided to hoist the high wind watch in lieu of a wind advisory for now. **Wind gusts of this magnitude paired with recently dry conditions (fuel moistures in the single digits for Bridgeport and Walker RAWS) heightens the fire concerns for tomorrow as well. The upper low pushes into the region later in the day Monday bringing snow snow showers to the northern Sierra and possibly into western Nevada. Snow showers move over the northern Sierra and eastern California from about CA Highway 89 north into Lassen County Monday night into early Tuesday. Latest NBM snow probabilities show a 40% chance of greater than 4" of snow for Donner Summit and a 40% chance of greater than 2" for south Lake Tahoe by Tuesday morning. The bulk of the precipitation with the storm arrives on Tuesday into Wednesday as the main trough pushes inland near OR/CA. The latest simulations still favor the west slopes of the Sierra in terms of precipitation Tuesday into Thursday. The trajectory (the low center hugging the CA coastline) isn't great for precipitation amounts, but every little bit helps when it comes to Sierra snowpack. For now, plan on moderate accumulations of snow along the Sierra crest, with 8-12" possible west of Lake Tahoe and 4-8" possible for the higher elevations of Mono/Alpine counties. Lower elevations of the Sierra range 2-4" of snowfall. Down here in western Nevada we will be lucky to see much at all over the week, with only very light snow showers for western Nevada. Another consideration for snow accumulations: sun angles for early March are much steeper than mid-winter, so any snowfall during the daytime will likely be limited by that factor. -Edan .LONG TERM...Wednesday through the weekend... Main forecast changes were related to re-introducing precipitation chances to the Nevada interior and Sierra Front for Wednesday as some models continue to show chances for deformation precipitation with wrap-around flow. GFS has become the less progressive in the low's exit than previous runs, so a nod to lingering shower chances south of Highway 50 into Thursday was also added. Otherwise, temperatures were lowered marginally to account for a lingering cold pool aloft and northeasterly flow behind the wave. Low pressure will continue to impact the region Wednesday bringing unstable cold-pool showers with potential for a little thunder along the Sierra crest. Accumulations for snow will be minimal during the daytime with snow shower chances tapering down through the day. However, cloud cover could thicken again due to upsloping Wednesday night into early Thursday morning with another dusting to inch possible in the Sierra south of Highway 50. Friday and Saturday are shaping up to be our clearer days between waves with another system moving into the region over the weekend. Preliminary indicators are pointing to a weaker wave with flow splitting in the southern Canadian Rockies and the southern branch dropping southeastward in a open wave. This would be sufficient to allow for some showers and potential for slick travel conditions over Sierra passes, but not much in the way of significant moisture amounts for building snowpack. Boyd && .AVIATION... VFR conditions are anticipated today with modest breezes. Conditions deteriorate overnight as a strong upper level jet pushes into the region early Monday morning. Plan for gusty winds developing with increased potential for turbulence and LLWS. Periods of snow will arrive in the Sierra Monday afternoon/evening and continue at times from Tuesday through Wednesday. The storm will produce periods of MVFR/IFR and snow accumulation on paved surfaces mainly overnights/mornings. Some of this snow could spread into the western NV terminals although accumulations on pavement are less likely. A broad area of CAT associated with shared-jet energy will remain from southern Mono County southward for the middle of the week. Flights into/out of KMMH will likely experience a rough ride from ridge levels to cruising altitudes, especially those heading to/from VEF or LAX. MJD/ELW && .REV Watches/Warnings/Advisories... NV...None. CA...None. && For more information from the National Weather Service visit... http://weather.gov/reno
The office that day
Everything else NWS Reno, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 8, 2:45 PM PST | Winter Weather Advisory | REV | Alpine, El Dorado, Lassen, Mono, Nevada, Placer and 2 more | 52 hr |
Nearby
Winter Storm Watches in California, 2021Winter Storm Watches in Nevada, 2021Every winter storm watch in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.